CSN Login
Members Online: 3

Prednisone

diazr1's picture
diazr1
Posts: 101
Joined: Mar 2012

What side effects have you experienced with Prednisone ?

Avantgardener's picture
Avantgardener
Posts: 31
Joined: Apr 2012

Well, I am not a fan of Prednisone, but the side effects have been manageable for me. I started off at 100 mg. per day, which is a pretty high dose. I'm now at 5 mg. per day every other day, and hoping to be completely off it soon. The most noticeable side effects that I experienced were manic behavior, sleeplessness and puffy feet and ankles.

I had so much energy that I didn't know what to do with myself. That has tapered off now that I'm on a low dose, but for a while there I couldn't sleep, couldn't sit still, and found myself talking a mile a minute, sometimes to the cat.

I still have somewhat swollen feet and ankles, but it's much better. It was pretty pronounced when I was on the higher dose. Fluid retention is a common side effect.

Another thing I noticed was that I was getting migraine auras about 5 times a week. If you get migraine headaches you know what this is. If not, it's a visual disturbance that happens before the headache - kind of like when you look out on the ocean on a very sunny day, it's a bright sparkly light that you see even with your eyes closed. I never got the headache, just the aura, but it takes about 30 minutes of lying down before it goes away, so somewhat inconvenient. Again, much better now.

A lot of people gain weigh on Prednisone, but I lost some. Probably because of the manic behavior - I was on the go from 5AM until midnight every day, so likely burned up a lot of calories.

Hope that helps!
-Janine

jimwins's picture
jimwins
Posts: 1997
Joined: Aug 2011

Hi Diazr1 :)
I was on high dose during chemo and not "tapered".
I think I was on 120-150 mg/day for about 5 days during chemo cycle.

For me, most notable side effects were:

1. Bouncing off the walls - high energy.
2. Insomnia - lucky to sleep 3 hours at a stretch even with ambien, etc.
3. Increased appetite - some days I ate 5 meals and still snacked. I did not gain or lose weight during this.
4. Moodiness/Irritability - less emotional control, more sensitivity.
5. CRASH - when it wore off, I simply was exhausted.

Less frequent:

1. I think I flushed a couple times but only briefly and it may have been the chemo.
2. Blood pressure increase treated with medication.
3. Slight vision changes - harder to focus/read computer screen or reading material.
4. Marked less ability to concentrate, multi-task, focus.

Hope this helps....

Hugs and positive thoughts,

Jim
DX: DLBL 4/2011, Chemo completed 10/2011, currently in remission. :)

Avantgardener's picture
Avantgardener
Posts: 31
Joined: Apr 2012

Jim's post reminded me of a couple of side effects that I had forgotten about. One was the problem with concentration and focusing(and memory, which may be why I had forgotten it). I'm still having that, but not sure if it's the Prednisone or other things. A lot of stress in my life right now aside from the cancer diagnosis, and it could be that.

The other thing is the "hot flashing". I was really doing that a lot when I was on the 100 mg. dose, which they had me on for about 3 weeks. That seems to have gone away now that the dose is so much lower.

I don't feel like I was moody or irritable, but maybe those who were around me might tell you otherwise. :)

-Janine

diazr1's picture
diazr1
Posts: 101
Joined: Mar 2012

What about when they started lowering the doses ? Any changes then ?

Avantgardener's picture
Avantgardener
Posts: 31
Joined: Apr 2012

I definitely noticed a big improvement in the symptoms when I got down to about 20 mg. per day. I would say that the hot flashes stopped then, and that the manic behavior also started to slow down. The sleeping problem continues, but with Ambien I'm able to get through most nights. The only thing really still troubling me at this low dose that I'm on now is that my feet and ankles are still a little puffy, but nothing like they were. I could barely get into shoes for a while there.

-Janine

allmost60's picture
allmost60
Posts: 3162
Joined: Jul 2010

Ewwww...I always hesitate to answer prednisone questions because I'm such a HATER of the nasty stuff! But, with that being said...I now know how important it is as part of our chemo protocol, so I will just share what it did to me. Remember though, everyone re-acts differently, so you may not experience it the same way.
The worst side effects for me were:
racing heart
hyperness
no concentration
no sleep(2 to 3 hrs)if that!
very emotional and high strung
moon face(fat puffy cheeks)
hot flashes
flushing red face
I did not get to taper off, but instead had to just quit taking it on day 6...cold turkey. I felt pretty sore and achey for the following week...kind of felt like a truck had backed over me. By week 3 I'd start feeling better, but then it would be time to start the process all over. I hope you do good on it, but if you don't, feel free to come back and vent to your hearts delight...I did and it helped immensely! We are always here to listen and help. Best wishes...Sue (FNHL-2-3a-6/10)

diazr1's picture
diazr1
Posts: 101
Joined: Mar 2012

But now down to 10mg but have been tired lately where a week ago I was high energy like everyone else. My appetite is good but I'm comparing it to the hunger craze. I keep telling myself that 3 times a day is normal I didn't gain to much weight I believe 3-4 pounds. Have a scratchy throat but it's not a sore throat

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1035
Joined: May 2012

What caused your breathing problem ? I ask because I had toxic lung damage from my chemo.

Max

diazr1's picture
diazr1
Posts: 101
Joined: Mar 2012

I was told its a chemo induces issue forget the name of it. Necrophilia maybe

catwink22's picture
catwink22
Posts: 239
Joined: Sep 2009

After a discussion on another topic, I realized that quite a few of us had recently been diagnosed with high cholesterol. I wondered if it was something in our treatment or just the "age" thing. I was surprised to learn that Prednisone and steroids in general raise LDL levels and triglcycerides, resulting in high cholesterol. We should be having our levels monitored when we are in treatment. Who knew?!

Cat

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

Cat,
Same here. My levels were below normal until I had the chemo and they shot up . John

VonKreig
Posts: 4
Joined: Jun 2012

My experiences have all been similar to yours..the crashing afterwards and the weight gain are among the worst for me..I take 210 mg. per day for every 5 days following treatments.

allmost60's picture
allmost60
Posts: 3162
Joined: Jul 2010

Hi VonKreig,
I can't imagine taking 250 mg!!!! You would have to scrape me off of the ceiling forsure! My doctor wanted me to take 100mg for 5 days in a row, but I had taken 25mg a day when I had a bronchial infection a few years earlier, and told him I had a terrible experience with the pred, so he agreed to drop my dose during chemo to 60mg. The 60mg really messed me up, so I KNOW I would have died taking 250mg! For me, the pred made me the most miserable during chemo. I know everyone reacts differently, but in my opinion, the pred is scary medicine. Are you still doing chemo and the pred, or is that behind you now? My heart goes out to you! Take care, and thanks for sharing. Best wishes...Sue
(Follicular NHL-stg3-grd2-type2-Dx-6/10-age 61)considered stable.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network